Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 17, NWS Dodge City, KS

April 15, 20116 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 15, 2011, 2:31 AM CDT for 6 counties in Kansas. It took effect at Apr 15, 2011, 12:00 PM CDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2011, 2:31 AM CDT (07:31 UTC)
In effect from
Apr 15, 2011, 12:00 PM CDT
Expired
Apr 15, 2011, 9:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 1:15 PM CDTNON-TSTM WND GST 681 W Liberal, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WWUS83 KDDC 150731
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
231 AM CDT FRI APR 15 2011

...STRONG NORTHWEST WINDS AND DRY CONDITIONS TODAY...

.A STRONG STORM SYSTEM WILL MOVE INTO CENTRAL AND EASTERN KANSAS
TODAY. ON THE BACK SIDE OF THE SYSTEM...VERY STRONG NORTHWEST
WINDS WILL PERSIST. WITH DAYTIME HEATING...THE AIR WILL BECOME
VERY DRY.

KSZ061-074-075-084>086-151715-
/O.UPG.KDDC.FW.A.0016.110415T1700Z-110416T0200Z/
/O.NEW.KDDC.FW.W.0017.110415T1700Z-110416T0200Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD-
231 AM CDT FRI APR 15 2011 /131 AM MDT FRI APR 15 2011/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR HIGH WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS WILL BE FROM THE NORTHWEST AT 35 TO 45 MPH WITH GUSTS
  TO AROUND 60 MPH.

* HUMIDITY WILL DROP TO AROUND 15 PERCENT OR LESS BY MIDDAY.

* THESE CONDITIONS WILL FAVOR RAPID FIRE GROWTH. ANY FIRE WHICH
  MAY GET STARTED WILL EASILY SPREAD AND QUICKLY BECOME HARD TO
  CONTROL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/DDC
2 follow-up statements
191 
WWUS83 KDDC 151517 AAA
RFWDDC

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 AM CDT FRI APR 15 2011


KSZ061-074-075-084>086-160200-
/O.CON.KDDC.FW.W.0017.110415T1700Z-110416T0200Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD-
1017 AM CDT FRI APR 15 2011 /917 AM MDT FRI APR 15 2011/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 061...074...075...084...085 AND 086...

* WIND...NORTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS AROUND 60 MPH
  CAN BE EXPECTED THROUGH THE AFTERNOON BEFORE EASING TO 15 TO 20
  MPH BY MID EVENING.

* HUMIDITY...RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 15
  PERCENT DURING THE AFTERNOON AND PERSIST THROUGH THE EARLY EVENING.

* IMPACTS...THESE CONDITIONS WILL FAVOR RAPID FIRE GROWTH. ANY
  FIRE WHICH MAY GET STARTED WILL EASILY SPREAD AND QUICKLY BECOME
  HARD TO CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/DDC
677 
WWUS83 KDDC 160201
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT FRI APR 15 2011

...RED FLAG CONDITIONS HAVE ENDED...

KSZ061-074-075-084>086-160315-
/O.EXP.KDDC.FW.W.0017.000000T0000Z-110416T0200Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD-
901 PM CDT FRI APR 15 2011 /801 PM MDT FRI APR 15 2011/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR HIGH WINDS AND VERY LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 061...074...075...084...085 AND 086...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING. 

RED FLAG CONDITIONS HAVE ENDED ACROSS FAR SOUTHWEST KANSAS.

$$

HTTP://WEATHER.GOV/DDC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:43 PM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Apr 14, 3:43 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT THU APR 14 2011

.DISCUSSION...

DAYS 1-2...

WATER VAPOR LOOP SHOWS A STRONG UPPER LEVEL SYSTEM CONTINUING TO
CLOSE OFF AS IT MOVES OUT ACROSS WESTERN KANSAS THIS AFTERNOON.
IMPRESSIVE SIGNATURE IN THE IMAGERY WITH DRY AIR WRAPPING INTO THE
SYSTEM AS IT OCCLUDES. THE SURFACE LOW HAS MOVED EAST OUT OF THE
DODGE CITY CWA BY 20Z. RADAR IS NOW SHOWING THUNDERSTORMS STARTING
TO BREAK OUT ALONG THE SURFACE CONVERGENCE BOUNDARY FROM BETWEEN
HAYS AND RUSSELL TO NEAR HUTCHINSON. STORM MOTION IS TO THE NNW SO
THERE IS STILL SOME POTENTIAL FOR A STORM TO DEVELOP AND MOVE UP
ACROSS EASTERN ELLIS COUNTY FOR A FEW MORE HOURS. THERE WILL BE A
THREAT FOR LARGE HAIL. SPC MESO ANALYSIS PAGE SHOWS VERY STRONG 0-1KM
HELICITY CENTERED OVER SOUTHERN NEBRASKA AND EXTENDING INTO NORTH
CENTRAL KANSAS SO THERE WILL ALSO BE A THREAT FOR A FEW TORNADOES
AS WELL.

FARTHER WEST, PRECIPITATION HAS BEEN WRAPPING AROUND THE BACKSIDE
OF THE UPPER LOW FROM EASTERN COLORADO INTO WESTERN KANSAS. THERE
HAS ALSO BEEN ENOUGH LOW LEVEL COLD AIR INTRUDING INTO FAR WESTERN
KANSAS TO GET THE PRECIPITATION TO CHANGE OVER TO SNOW.
VISIBILITIES HAVE BEEN DOWN TO A QUARTER TO HALF MILE IN SNOW AT
SYRACUSE AND JOHNSON AT TIMES BUT ACCUMULATIONS ARE LIGHT AT BEST
WITH MOST OF THE SNOW MELTING AS IT HITS THE WARM GROUND. THIS
AREA OF PRECIPITATION SHOULD CONTINUE TO PROPAGATE EASTWARD WITH
THE UPPER LOW AND WE WILL SEE SOME MORE FILLING IN ACROSS NORTHERN
PORTIONS OF THE CWA AS THE EVENING PROGRESSES. GIVEN THE COLDER
AIR INFILTRATING INTO THE AREA WILL HIT THE RAIN/SNOW MIX FARTHER
SOUTH. MODELS SHOW THE PRECIPITATION WINDING DOWN IN THE DDC CWA
DURING THE MORNING AND EARLY AFTERNOON HOURS WHICH IS PRETTY
CONSISTENT WITH THE CURRENT FORECAST.

HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING. THE MODELS ARE
STILL CONSISTENT WITH 850 MB WINDS INCREASING TO 60-70 KNOTS BY
06Z. AREAS OF PRECIPITATION COULD PROVIDE ENOUGH DOWNWARD MOMENTUM
TRANSPORT TO GET THESE WINDS TO THE SURFACE. THE STRONGEST SURFACE
WINDS WILL BE DURING THE MORNING AND EARLY AFTERNOON HOURS ONCE WE
GET SOME DAYTIME HEATING INTO THE MIX. LOW LEVEL WINDS START TO
DIMINISH OVER WESTERN PARTS OF THE CWA DURING THE AFTERNOON BUT
WILL KEEP THE WARNING PRODUCT SIMPLE FOR NOW AND LET LATER SHIFTS
CANCEL AS NECESSARY. THE MODELS SHOW FAIRLY STRONG WINDS OFF THE
SURFACE FRIDAY NIGHT OVER THE EASTERN PART OF THE CWA SO BLUSTERY
CONDITIONS CAN STILL BE EXPECTED AROUND AND ESPECIALLY EAST OF
DODGE CITY.

SATURDAY SHOULD BE A PLEASANT DAY AS NORTHWESTERLY FLOW ALOFT SETS
UP. THE SURFACE HIGH IS FORECAST TO SETTLE INTO OKLAHOMA AND TEXAS
DURING THE DAY. LOWERING PRESSURES IN THE EASTERN SLOPES OF THE
ROCKIES WILL HELP BRING SOUTHERLY WINDS BACK TO THE AREA.

DAYS 3-7...

EXTENDED PERIOD BEGINS 00Z SUNDAY. AN UPPER LEVEL ZONAL FLOW IS
EXPECTED SATURDAY EVENING THROUGH MONDAY WHICH WILL RESULT IN A DRY
FORECAST FOR SOUTHWEST KANSAS. TEMPERATURES WILL BE FAIRLY SEASONAL
WITH DURING THE WEEKEND UNDER THIS FLOW REGIME. AN UPPER LEVEL
SHORTWAVE IS EXPECTED TO MOVE ACROSS THE PLAINS TUESDAY WHICH WILL
BRING A SURFACE COLD FRONT WITH IT AND A CHANCE FOR SHOWERS. THERE
ARE TIMING DIFFERENCES BETWEEN THE 14.12Z GFS AND THE 14.12Z ECMWF
WITH THE GFS BEING FASTER THAN THE EC. DON'T HAVE HAVE GREATEST
CONFIDENCE ON THE TIMING ALTHOUGH I WOULD EXPECT THE GFS TO
EVENTUALLY SLOW DOWN TOWARDS THE TIMING OF THE ECMWF. ADJUSTED POPS
JUST A BIT TO MATCH BETTER WITH OUR NEIGHBORS DESPITE THIS
UNCERTAINTY. IF THE ECMWF IS RIGHT THEN THE WARM SECTOR WILL BE EAST
OF THE AREA WITH COOLER NORTHERLY FLOW BEHIND THE SYSTEM FILTERING
ACROSS OUR AREA. MADE MINOR ADJUSTMENTS TO THE REST OF THE FORECAST
DUE TO INCREASING UNCERTAINTY IN THE EXTENDED PERIOD. BOTH MODELS
AGREE ON ANOTHER SYSTEM THURSDAY BUT NOT A WHOLE LOT OF MOISTURE AND
WEAKER DYNAMICS IS ADVERTISED BY BOTH MODELS. -SUGDEN

&&

.AVIATION...

BUSY TAF FORECAST WITH A REDUCED CIGS IN RESPONSE TO LOW CLOUDS FROM
LARGE UPPER LEVEL LOW. LOW CLOUDS EXPECTED TO STICK AROUND AS COLD
AND MOIST AIR FILTERS IN ACROSS THE CWFA. CIGS WILL START OUT AS
MVFR THIS AFTERNOON AND THEN BE MVFR TO IFR THROUGHOUT THE REST OF
THE TAF PERIOD. SECOND CONCERN IS VERY STRONG WINDS THAT WILL
DEVELOP AFTER 00Z TONIGHT TOWARDS MIDNIGHT. VERY STRONG BOUNDARY
LAYER WINDS AROUND 70 KNOTS WILL MIX DOWN AND CREATE SUSTAINED WINDS
OF 40-45 KNOTS WITH GUSTS TO 50-55 KNOTS THROUGHOUT TOMORROW
MORNING. THESE WINDS WILL WEAKEN BY TOMORROW EVENING AS THIS SYSTEM
EJECTS TO THE NORTHEAST AND THE ZONE OF MAX BL WINDS MOVE OFF TO THE
EAST. -SUGDEN

&&

.FIRE WEATHER...

WILL CONTINUE THE FIRE WEATHER WATCH FOR THE FAR SOUTHWEST
COUNTIES OF THE CWA FOR FRIDAY AFTERNOON. THERE WILL BE PLENTY OF
WIND BUT MODEL SOUNDING PROFILES SHOW THAT RELATIVE HUMIDITY
LEVELS WILL BE MARGINAL. WILL LET THE NEXT SHIFT TAKE ANOTHER LOOK
AT IT AND MAKE THE DETERMINATION FOR WARNING OR NOT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  54  28  70 /  60  30   0   0
GCK  33  55  26  72 /  70  20   0   0
EHA  35  61  27  74 /  20   0   0   0
LBL  36  60  27  75 /  20  10   0   0
HYS  35  45  25  67 /  80  60   0   0
P28  38  57  33  73 /  40  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM
MDT/ FRIDAY FOR KSZ030-031-043>046-061>066-074>081-084>090.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ061-074-075-084>086.

&&

FN02/36/36
Hazardous weather outlook, Apr 14, 12:48 PM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1248 PM CDT THU APR 14 2011

KSZ030-031-043>046-061>066-074>081-084>090-151800-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1248 PM CDT THU APR 14 2011 /1148 AM MDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON. THROUGH ABOUT
4 PM IN THE AREA FROM HAYS THROUGH LARNED AND ST JOHN THERE COULD BE
A FEW SEVERE THUNDERSTORMS DEVELOPING. THE MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL AND SEVERE WIND GUSTS. A FEW TORNADOES
WILL ALSO BE POSSIBLE.

A HIGH WIND WARNING IS NOW IN EFFECT AFTER MIDNIGHT TONIGHT AS
STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING WILL CONTINUE IN EFFECT THROUGH THE DAY
FRIDAY. NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED. THE STRONG WINDS WILL LIKELY CAUSE SOME BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN THE AREA AROUND HAYS LARNED AND ST JOHN
THROUGH THE AFTERNOON HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:57 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 8 more2 hr

Nearby

Red Flag Warnings in Kansas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.